Bias Invariance of Small Upper Spans

Extended Abstract
  • Jack H. Lutz
  • Martin J. Strauss
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1770)

Abstract

The resource-bounded measures of certain classes of languages are shown to be invariant under certain changes in the underlying probability measure. Specifically, for any real number δ > 0, any polynomial-time computable sequence β = (β0, β1, ...) of biases βi ∈ [δ, 1 − δ], and any class \( \mathcal{C} \) of languages that is closed upwards or downwards under positive, polynomial-time truth-table reductions with linear bounds on number and length of queries, it is shown that the following two conditions are equivalent.
  1. (1)

    \( \mathcal{C} \) has p-measure 0 relative to the probability measure given by β.

     
  2. (2)

    \( \mathcal{C} \) has p-measure 0 relative to the uniform probability measure.

     

The analogous equivalences are established for measure in E and measure in E2. ([5] established this invariance for classes \( \mathcal{C} \) that are closed downwards under slightly more powerful reductions, but nothing was known about invariance for classes that are closed upwards.) The proof introduces two new techniques, namely, the contraction of a martingale for one probability measure to a martingale for an induced probability measure, and a new, improved positive bias reduction of one bias sequence to another. Consequences for the BPP versus E problem and small span theorems are derived.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E. Allender and M. Strauss. Measure on small complexity classes with applications for BPP. In Proceedings of the 35th Symposium on Foundations of Computer Science, pages 807–818, Piscataway, NJ, 1994. IEEE Computer Society Press.Google Scholar
  2. [2]
    N. Alon and J. H. Spencer. The Probabilistic Method. Wiley, 1992.Google Scholar
  3. [3]
    K. Ambos-Spies and E. Mayordomo. Resource-bounded measure and randomness. In A. Sorbi, editor, Complexity, Logic and Recursion Theory, Lecture Notes in Pure and Applied Mathematics, pages 1–47. Marcel Dekker, New York, N.Y., 1997.Google Scholar
  4. [4]
    K. Ambos-Spies, H.-C. Neis, and S. A. Terwijn. Genericity and measure for exponential time. Theoretical Computer Science, 168:3–19, 1996.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    J. M. Breutzmann and J. H. Lutz. Equivalence of measures of complexity classes. SIAM Journal on Computing, 29:302–326, 2000.CrossRefMathSciNetGoogle Scholar
  6. [6]
    H. Buhrman and L. Torenvliet. Complete sets and structure in subrecursive classes. In Proceedings of Logic Colloquium’ 96, pages 45–78. Springer-Verlag, 1998.Google Scholar
  7. [7]
    H. Buhrman and D. van Melkebeek. Hard sets are hard to find. In Proceedings of the 13th IEEE Conference on Computational Complexity, pages 170–181, New York, 1998. IEEE.Google Scholar
  8. [8]
    H. Buhrman, D. van Melkebeek, K. Regan, D. Sivakumar, and M. Strauss. A generalization of resource-bounded measure, with an application. In Proceedings of the 15th Annual Symposium on Theoretical Aspects of Computer Science, pages 161–171, Berlin, 1998. Springer-Verlag.Google Scholar
  9. [9]
    D. W. Juedes and J. H. Lutz. The complexity and distribution of hard problems. SIAM Journal on Computing, 24(2):279–295, 1995.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    D. W. Juedes and J. H. Lutz. Weak completeness in E and E2. Theoretical Computer Science, 143:149–158, 1995.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    D. W. Juedes and J. H. Lutz. Completeness and weak completeness under polynomial-size circuits. Information and Computation, 125:13–31, 1996.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    S. Kakutani. On the equivalence of infinite product measures. Annals of Mathematics, 49:214–224, 1948.CrossRefMathSciNetGoogle Scholar
  13. [13]
    S. M. Kautz. Resource-bounded randomness and compressibility with repsect to nonuniform measures. In Proceedings of the International Workshop on Randomization and Approximation Techniques in Computer Science, pages 197–211. Springer-Verlag, 1997.Google Scholar
  14. [14]
    W. Lindner. On the polynomial time bounded measure of one-truth-table degrees and p-selectivity, 1993. Diplomarbeit, Technische Universität Berlin.Google Scholar
  15. [15]
    J. H. Lutz. Almost everywhere high nonuniform complexity. Journal of Computer and System Sciences, 44:220–258, 1992.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    J. H. Lutz. The quantitative structure of exponential time. In L.A. Hemaspaandra and A.L. Selman, editors, Complexity Theory Retrospective II, pages 225–254. Springer-Verlag, 1997.Google Scholar
  17. [17]
    J. H. Lutz. Resource-bounded measure. In Proceedings of the 13th IEEE Conference on Computational Complexity, pages 236–248, New York, 1998. IEEE.Google Scholar
  18. [18]
    J. H. Lutz and E. Mayordomo. Measure, stochasticity, and the density of hard languages. SIAM Journal on Computing, 23:762–779, 1994.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    K. W. Regan, D. Sivakumar, and J. Cai. Pseudorandom generators, measure theory, and natural proofs. In 36th IEEE Symposium on Foundations of Computer Science, pages 26–35. IEEE Computer Society Press, 1995.Google Scholar
  20. [20]
    C. P. Schnorr. Klassifikation der Zufallsgesetze nach Komplexität und Ordnung. Z. Wahrscheinlichkeitstheorie verw. Geb., 16:1–21, 1970.MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    C. P. Schnorr. A unified approach to the definition of random sequences. Mathematical Systems Theory, 5:246–258, 1971.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    C. P. Schnorr. Zufälligkeit und Wahrscheinlichkeit. Lecture Notes in Mathematics, 218, 1971.Google Scholar
  23. [23]
    C. P. Schnorr. Process complexity and effective random tests. Journal of Computer and System Sciences, 7:376–388, 1973.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    V. G. Vovk. On a randomness criterion. Soviet Mathematics Doklady, 35:656–660, 1987.MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Jack H. Lutz
    • 1
  • Martin J. Strauss
    • 2
  1. 1.Department of Computer ScienceIowa State UniveristyAmesUSA
  2. 2.AT&T Labs—ResearchFlorham ParkUSA

Personalised recommendations